Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Propofol: danger of prolonged and high infusion rates in ICU

Propofol (Diprivan, Recofol) is indicated for induction of general anaesthesia and for sedation of adult ventilated patients. For on-going intensive care, the Australian product information advises that infusion rates of 1-3 mg/kg/hour should achieve satisfactory sedation and that infusion rates greater than 4 mg/kg/hour are not recommended. Elevated infusion rates and prolonged infusion are associated with a life-threatening syndrome, which may involve cardiac failure, arrhythmias, metabolic acidosis, rhabdomyolysis and renal failure.

In a case series, 7 of 67 ventilated adult head injury patients sedated with propofol died of myocardial failure associated with cardiac dysrhythmia, metabolic acidosis and/or hyperkalaemia.1 All of these patients received propofol at a rate greater than 5.0 mg/kg/hour for more than 58 hours. Patients who were treated at high infusion rates but did not develop the syndrome received sedation at this rate for shorter periods. A recent published Australian case report described a 31 year old head-injured male who died from ventricular fibrillation, metabolic acidosis, rhabdomyolysis and renal failure after infusion of 48g of propofol over 157 hours (mean rate 4.1 mg/kg/hour).2

In addition, ADRAC has received one report of lactic acidosis and one of torsade de pointes with propofol infusion in adult patients treated for about 24 hours at 30 and 100 mg/hour, respectively, both of which are considerably less than 4 mg/kg/hour. Although the main risks for the life-threatening propofol infusion syndrome are prolonged and high rates of infusion, these two reports illustrate that serious adverse events may also occur at low infusion rates for short periods.

References
  1. Cremer OL, Moons KGM, Bouman EAC et al. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001;357:117-8.
  2. Ernest D, French C. Propofol infusion syndrome - report of an adult fatality. Anaesth Intensive Care 2003;31:316-319.
References:
Australian Adverse Drug Reactions Bulletin, Vol.23, no.6 (Dec 2004)

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at